Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health (Adults)

Irritated Surface of the Tongue

11/16/2009

Question:

I am having a lot of sensitivity in the top or surface of the tongue. It seems like I had small cuts but I don`t have them. The sensation is now all the time and when I eat something it will bothers me a lot, especially if it`s acidic, spicy, sour, or salty. I have this sensitivity for at least two months after I finished my medications for H paloris. Do you know any doctor or especialist who can help me?

Thanks.

Answer:

Your concern is very interesting and may be the result of the treatment for your gastrointestinal problems (H. pylori infection). I do not know what the causes of the “little cuts” are on your tongue, as they may be your interpretation of the sensation of loss of lingual papilla and associated irritation.

I would speculate that you had "triple therapy" for the treatment of h. pylori that includes the following: an H2 blocker or Proton pump inhibitor (Zantac, Tagament, Pepcid etc. or Prilosec), an antibiotic, most likely two or more such as amoxicillin, clarithromycin or metronidazole (flagyl). You may have altered the normal oral and gut flora (bacteria nad yeasts) that inhabit the mouth and are seeing a response to the alteration in normal flora. However, this has continued for over 2 months post treatment. I then would consider that you might still be experiencing a reflux phenomena (GERD like symptoms) thus the alterations in taste and dorsum of the tongue irritation.
 
Another possibility is that there is reported in the literature an association of H. pylori infection and an oral mucosal conditional known as "recurrent aphthous stomatitis or RAS. RAS is a condition where the patient experiences multiple re-occurring, burning painful ulcers on the oral mucosa and tongue.  But again this problem usually resolves, post H. pylori infection treatment and since you are 2 months post therapy I would put this low on my considerations.

To answer your question about whom to see, I would recommend that you return to your primary care physician or the person that treated you for the H. pylori infection. You may need to be re-evaluated, and they may need to refer you to an oral medicine specialist and or a gastroenterologist to evaluate your case. You may still have H. pylori gastritis and may require undergoing pharmacological treatment again.


Thank you for visiting NetWellness.

For more information:

Go to the Dental and Oral Health (Adults) health topic, where you can:

Response by:

Richard J Jurevic, DDS, PhD Richard J Jurevic, DDS, PhD
Formerly, Assistant Professor of Biological Sciences
School of Dental Medicine
Case Western Reserve University